Texas, 2023

Flash Flooding and Hail in Texas, May 7, 2023

May 7, 2023 · NWS OUN · 9 events in 3 counties and zones

A subtle/low-amplitude trough helped to trigger scattered strong to severe storms across western-north Texas/far southwest Oklahoma on the 7th. A few reports of damaging wind and large hail were noted.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A subtle/low-amplitude trough helped to trigger scattered strong to severe storms across western-north Texas/far southwest Oklahoma on the 7th. A few reports of damaging wind and large hail were noted. Repeated rounds of heavy rainfall across portions of Knox County, Texas lead to reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 12:59 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, May 7, 12:59 PM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
159 PM CDT Sun May 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 158 PM CDT Sun May 7 2023

Airmass continues to recover this afternoon from yesterday's
convection with moist airmass spreading back into the area. Dryline
is expected to extend NE to SW across portions of the fa by late
this afternoon. CAMs are showing storms developing once again near
the dryline in SW parts of the fa late aftn/early evening then
spreading E and NE across portions of southern OK and north TX this
evening. Instability of 4000+ J/kg again today, but relatively weak
shear, will provide the potential for severe storms late
aftn/evening for parts of southern OK and north TX. Very large hail
and damaging winds will be the primary concern. The potential for
severe storms is expected to diminish late this evening/overnight.

The moist, unstable airmass will continue across portions of the fa
Monday. Models show a generally west to east frontal boundary across
portions of the fa Monday afternoon with a dryline west of the fa.
There continues to be a lack of strong synoptic scale forcing but
convergence along these boundaries, sfc heating, and a potentially
weakening cap could be sufficient for storms to develop and affect
portions of the fa. With the moist, unstable airmass over parts of
the area, severe storms could be possible again Monday with large
hail and damaging winds.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 158 PM CDT Sun May 7 2023

The chance for storms and potential for severe weather will continue
throughout the rest of the week. Models show southwest flow
continuing with the upper trough/low approaching the region then
lifting into the central/northern Plains the last half of the week.
The approaching upper trough/low should provide a bit more support
and shear later in the week than the early part of the week will see.

Models show the previously mentioned frontal boundary lifting north
as a warm front Tuesday. 12Z model runs have the warm front lifting
well into KS whereas some of the previous runs had the front
remaining closer to the fa. If the warm front remains near the fa
Tuesday, it could be a source for thunderstorm development Tuesday
along with a dryline that is expected to extended southward across
the eastern TX panhandles. The moist, unstable airmass will once
again bring a potential for severe storms Tuesday afternoon and
evening.

With the upper system approaching the area, the chances for
showers/storms could be a bit higher with potentially more coverage
for the later half of the week along with a continued chance for
severe storms. However, what happens the day before and the
path/timing of the upper system will have an impact on where/when
this will occur.

The hot (highs in the 90s) conditions will continue into Tuesday
before temperatures moderate a little bit with highs generally in
the 80s and maybe 70s by next weekend.

In summary, everyday this week will have a chance for storms across
at least parts of the fa. With the moist, unstable airmass remaining
in the region, the potential for severe storms will also continue.
However, what occurs the day/night before could have an impact on
the potential for storms and severe weather so continue to stay
weather aware this week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Sun May 7 2023

Area of low stratus, responsible for some MVFR ceilings across
central into southwest OK and north TX will continue to dissipate
over the next couple of hours. Expect VFR conditions for the
remainder of the forecast period, with the one exception being SPS
early this evening with there is a chance of MVFR conditions
associated with a period of thunderstorms that may impact the
site. Otherwise, gusty southwest winds will relax some this
evening. A weak surface boundary will work south Tuesday morning
across northern Oklahoma with winds shifting to the north behind
the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  87  65  87 /  10  10  40  20
Hobart OK         60  90  62  91 /  10   0  20  20
Wichita Falls TX  63  91  64  89 /  40   0  20  10
Gage OK           55  87  60  93 /   0   0  10  30
Ponca City OK     64  90  63  89 /  10  10  40  30
Durant OK         65  88  67  87 /  20  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...30
Hazardous weather outlook, May 7, 1:05 PM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
205 PM CDT Sun May 7 2023

OKZ004>048-050>052-TXZ083>090-081915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
205 PM CDT Sun May 7 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms late this afternoon
and this evening across all of western sections of north Texas,
and that part of Oklahoma south of a line from Altus to Lawton to
Healdton to Marietta. North of the slight risk area is a marginal
risk that is south of a line from near Hollis and Hobart to
Tuttle to Pauls Valley and Durant. Hail up to the size of
baseballs and wind gusts of 60 to 80 mph will be possible. The
most likely time for severe weather will be between 5 PM and
midnight.

.Fire Weather...
Elevated to near-critical fire weather conditions are expected
across northwestern Oklahoma due to hot temperatures, very low
humidity and gusty southwesterly winds.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Scattered thunderstorms are forecast each day this week and strong
to severe storms will be possible each day. On Monday, a marginal
risk of severe thunderstorms covers much of Oklahoma and western
north Texas. On Tuesday, there is a risk of severe storms in the
late afternoon and evening across much of northern and western
Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 7, 3:57 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Norman OK
457 PM CDT Sun May 7 2023

TXZ084-072230-
Foard TX-
457 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of central Foard County
through 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Truscott, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crowell and Margaret.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3411 9986 3403 9951 3382 9967 3383 9969
      3382 9970 3380 9970 3382 9972 3380 9972
      3381 9974 3380 9975 3382 9976 3382 9979
      3383 9981 3382 9983 3384 9984 3384 9992
TIME...MOT...LOC 2156Z 205DEG 12KT 3387 9979

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 7, 3:59 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Norman OK
459 PM CDT Sun May 7 2023

TXZ083>085-072245-
Foard TX-Wilbarger TX-Hardeman TX-
459 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of east central Foard,
southwestern Wilbarger and southeastern Hardeman Counties through 545
PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thalia, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Thalia, Lockett, and Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3386 9951 3401 9963 3423 9940 3398 9919
TIME...MOT...LOC 2159Z 236DEG 14KT 3398 9950

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 7, 4:09 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Norman OK
509 PM CDT Sun May 7 2023

TXZ087-072245-
Knox TX-
509 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of eastern Knox County
through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Rhineland, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benjamin, Gilliland, Vera, and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3361 9984 3380 9964 3380 9961 3378 9958
      3380 9958 3379 9957 3380 9955 3378 9954
      3377 9951 3375 9948 3356 9947 3348 9971
TIME...MOT...LOC 2209Z 236DEG 14KT 3358 9970

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 7, 4:31 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Norman OK
531 PM CDT Sun May 7 2023

TXZ083>085-072300-
Foard TX-Wilbarger TX-Hardeman TX-
531 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of east central Foard,
west central Wilbarger and southeastern Hardeman Counties through 600
PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Margaret, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Chillicothe, Margaret, Medicine Mound, and Copper Breaks
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3398 9967 3412 9980 3439 9948 3416 9929
TIME...MOT...LOC 2231Z 232DEG 23KT 3410 9967

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 7, 4:56 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Norman OK
556 PM CDT Sun May 7 2023

TXZ084-087-072330-
Foard TX-Knox TX-
556 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of southwestern Foard
and northwestern Knox Counties through 630 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Truscott, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gilliland and Truscott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3386 10000 3399 9962 3373 9961 3368 9999
TIME...MOT...LOC 2256Z 255DEG 21KT 3380 9989

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 7, 5:31 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
631 PM CDT Sun May 7 2023

TXZ084-087-080015-
Foard TX-Knox TX-
631 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of Foard and northern
Knox Counties through 715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Chalk, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crowell, Thalia, Truscott, and Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3401 10005 3404 9948 3375 9948 3370 9999
      3383 10000 3384 10005
TIME...MOT...LOC 2331Z 246DEG 11KT 3378 10013

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker

The radar

The Altus AFB radar (KFDR), 115 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
May 7, 5:50 PM CST
Where
Knox County, Benjamin
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.580, -99.790

Thunderstorm Wind, Knox

When
May 7, 5:50 PM CST
Where
Knox County, Benjamin
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.580, -99.790

Estimated wind gust.

Flash Flood, Knox

When
May 7, 5:57 PM CST to 8:57 PM CST
Where
Knox County, 3.95 mi WNW of Benjamin to 2.59 mi W of Benjamin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.594, -99.857

Heavy rainfall caused flooding along portions of Texas State Highway 82 and adjacent portions of CR 1115 North west of Benjamin.

Hail, Knox

When
May 7, 6:25 PM CST
Where
Knox County, Benjamin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.580, -99.790

High Wind, Wichita

When
May 7, 6:48 PM CST
Where
Wichita forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

KSPS. Wake low wind event.

Hail, Knox

When
May 7, 6:56 PM CST
Where
Knox County, 2.72 mi E of Knox City
Measured
1 in hail
Reported by
Public
Coordinates
33.419, -99.773

MPing report.

Flash Flood, Knox

When
May 7, 7:00 PM CST to 10:00 PM CST
Where
Knox County, 0.57 mi NNW of Benjamin to 0.53 mi W of Benjamin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.587, -99.795

Significant yard flooding reported, with water nearing porches of houses. 3 to 4 inches of water was flowing over the road near the intersection of Texas State Highways 82 and 6.

Hail, Knox

When
May 7, 7:24 PM CST
Where
Knox County, Benjamin
Measured
1.5 in hail
Reported by
Public
Coordinates
33.580, -99.790

Hailfall likely occurred prior to report (1915-1920 CST).

High Wind, Baylor

When
May 7, 7:30 PM CST
Where
Baylor forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Seymour (SEYM) mesonet. Wake low wind event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103444, 1103447, 1103448, 1103445, 1103450, 1103443, 1103449, 1103446, 1103452.